Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 83, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Apr 8, 1998, 6:29 PM CDT for Lawrence County, Wayne County, Tennessee. It was in force for 61 min. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 8, 1998, 6:29 PM CDT (23:29 UTC)
- Expired
- Apr 8, 1998, 7:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Lawrence County, TN, Wayne County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 6:35 PM CDT | Hail 1.75 | East Portion, TN | Local EMA official reported widespread golf ball size hail. |
| Apr 8, 6:35 PM CDT | Hail 1.75 | South Portion, TN | Local EMA official reported widespread golf ball size hail. |
| Apr 8, 6:40 PM CDT | Hail 1.75 | Westpoint, TN | EMA official reported golf ball size hail. |
| Apr 8, 6:40 PM CDT | Thunderstorm Wind 52 | Westpoint, TN | EMA official reported 60 mph wind gust. |
| Apr 8, 7:00 PM CDT | Hail 1.75 | Lawrenceburg, TN | EMA reported golf ball size hail just east of the city. |
| Apr 8, 7:00 PM CDT | Tornado F0 | Leoma, TN | SKYWARN Spotter identified a tornado. The tornado blew down trees. |
| Apr 8, 7:05 PM CDT | Thunderstorm Wind 50 | Lawrenceburg, TN | EMA reported numerous trees that were 18 inches in diameter, were blown down on the southeast side of Lawrenceburg. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 5:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1652 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
444 WUUS1 KBNA 082328 RRA SVRBNA TNC099-181-090030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 629 PM CDT WED APR 8 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN MIDDLE TENNESSEE ...LAWRENCE COUNTY...EASTERN WAYNE COUNTY AT 625 PM CDT..A SEVERE THUNDERSTORM WAS LOCATED EAST OF COLLINWOOD NEAR THE NATCHEZ TRACE MOVING NORTHEAST AT 35 MPH. THE STORM WILL CROSS THE WAYNE-LAWRENCE COUNTY LINE BY 645 PM AND AFFECT THE LAWRENCEBURG AREA BY 7 PM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 4:50 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Apr 8, 4:50 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION ...INTERMEDIATE... NATIONAL WEATHER SERVICE NASHVILLE TN 450 PM CDT WED APR 8 1998 DEWPOINT AXIS RUNNING UP INTO MIDDLE TENNESSEE THIS EVENING WITH HUB-CAPS STILL SHOWING CAPES AROUND 1000 J/KG WITH > 3000 J/KG ACROSS THE SOUTH HALF OF MISSISSIPPI INTO CENTRAL ALABAMA. IMPRESSIVE THERMAL AXIS RUNNING OUT OF SOUTHEAST TEXAS AND INTERSECTING DEWPOINT ACROSS SOUTH MISSISSIPPI INTO ALABAMA. EXPECT IMPRESSIVE VORTICITY CENTER TO TAKE AIM ON TENNESSEE TONIGHT AND WITH THE PARAMETERS IN PLACE EXPECT YET ANOTHER ROUND OF SEVERE WEATHER IN MID STATE. WOW 80 KT SPEED MAX PUNCHING INTO SOUTHWEST ARKANSAS AT 21Z. WILL ISSUE SPS AND MENTION THREAT OF SEVERE WEATHER IN MID STATE TONIGHT. BOYD 01
In the hours before
Local storm report, Apr 8, 1:36 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
136 PM CDT WED APR 8 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
134 PM 1S HOWELL TN 1.25 INCH HAIL. REPORTED BY
04/08/98 LINCOLN LOCAL LAW ENFORCEMENT.
TROUTMANLocal storm report, Apr 8, 3:48 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
348 PM CDT WED APR 8 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
230 PM FALL CREEK FALLS TN 1.75 INCH HAIL. REPORTED BY
04/08/98 BLEDSOE LOCAL LAW ENFORCEMENT.
TROUTMANSpecial weather statement, Apr 8, 5:03 PM CDT, 1 hour 26 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-090955- MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 503 PM CDT WED APR 8 1998 ...SEVERE WEATHER IS AGAIN POSSIBLE IN MIDDLE TENNESSEE TONIGHT... A VIGOROUS UPPER LEVEL DISTURBANCE IS HEADING TOWARD MIDDLE TENNESSEE ALONG WITH A STRONG MID AND UPPER LEVEL JET. THIS SITUATION IS IMPRESSIVE AND IS BEING WATCHED CLOSELY HERE AT THE NATIONAL WEATHER SERVICE OFFICE IN NASHVILLE. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL BUT ISOLATED TORNADOES MAY ALSO OCCUR. RESIDENTS ACROSS MIDDLE TENNESSEE SHOULD STAY TUNED TO NOAA WEATHER RADIO OR ANOTHER RELIABLE SOURCE OF WEATHER INFORMATION FOR THE LATEST ON THIS DEVELOPING WEATHER SITUATION. YOU SHOULD ALSO REVIEW SEVERE WEATHER SAFETY RULES BEFORE SEVERE WEATHER THREATENS YOUR AREA. BOYD
Special weather statement, Apr 8, 5:03 PM CDT, 1 hour 26 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-090955- MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 503 PM CDT WED APR 8 1998 ...SEVERE WEATHER IS AGAIN POSSIBLE IN MIDDLE TENNESSEE TONIGHT... A VIGOROUS UPPER LEVEL DISTURBANCE IS HEADING TOWARD MIDDLE TENNESSEE ALONG WITH A STRONG MID AND UPPER LEVEL JET. THIS SITUATION IS IMPRESSIVE AND IS BEING WATCHED CLOSELY HERE AT THE NATIONAL WEATHER SERVICE OFFICE IN NASHVILLE. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL BUT ISOLATED TORNADOES MAY ALSO OCCUR. RESIDENTS ACROSS MIDDLE TENNESSEE SHOULD STAY TUNED TO NOAA WEATHER RADIO OR ANOTHER RELIABLE SOURCE OF WEATHER INFORMATION FOR THE LATEST ON THIS DEVELOPING WEATHER SITUATION. YOU SHOULD ALSO REVIEW SEVERE WEATHER SAFETY RULES BEFORE SEVERE WEATHER THREATENS YOUR AREA. BOYD
Local storm report, Apr 8, 6:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
623 PM CDT WED APR 08 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM WAYNESBORO TN 1.5 INCH HAIL
04/08/98 WAYNE SILVER DOLLAR SIZED HAIL
REPORTED BY STORM SPOTTER
JUST NORTH OF WAYNESBORO
BOYDLocal storm report, Apr 8, 6:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
623 PM CDT WED APR 08 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM WAYNESBORO TN 1.5 INCH HAIL
04/08/98 WAYNE SILVER DOLLAR SIZED HAIL
REPORTED BY STORM SPOTTER
JUST NORTH OF WAYNESBORO
BOYDThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 2:52 AM CDT | Severe Thunderstorm Warning | OHX | Davidson | 38 min |
| Apr 8, 3:25 AM CDT | Severe Thunderstorm Warning | OHX | Wilson | 35 min |
| Apr 8, 3:41 AM CDT | Severe Thunderstorm Warning | OHX | Rutherford, Wilson | 49 min |
| Apr 8, 3:52 AM CDT | Severe Thunderstorm Warning | OHX | Jackson | 53 min |
| Apr 8, 4:07 AM CDT | Severe Thunderstorm Warning | OHX | Lawrence | 38 min |
| Apr 8, 4:12 AM CDT | Severe Thunderstorm Warning | OHX | Overton | 33 min |
| Apr 8, 4:30 AM CDT | Severe Thunderstorm Warning | OHX | White | 45 min |
| Apr 8, 10:19 AM CDT | Severe Thunderstorm Warning | OHX | Decatur | 46 min |
| Apr 8, 11:01 AM CDT | Severe Thunderstorm Warning | OHX | Benton | 29 min |
| Apr 8, 11:26 AM CDT | Severe Thunderstorm Warning | OHX | Wayne | 49 min |
| Apr 8, 11:31 AM CDT | Severe Thunderstorm Warning | OHX | Stewart | 34 min |
| Apr 8, 11:42 AM CDT | Severe Thunderstorm Warning | OHX | Smith, Wilson | 48 min |
| Apr 8, 11:42 AM CDT | Severe Thunderstorm Warning | OHX | Hickman | 33 min |
| Apr 8, 11:46 AM CDT | Severe Thunderstorm Warning | OHX | Montgomery | 29 min |
| Apr 8, 11:51 AM CDT | Severe Thunderstorm Warning | OHX | Lawrence | 39 min |
| Apr 8, 12:03 PM CDT | Severe Thunderstorm Warning | OHX | Lewis | 27 min |
| Apr 8, 12:09 PM CDT | Severe Thunderstorm Warning | OHX | Jackson | 51 min |
| Apr 8, 12:17 PM CDT | Severe Thunderstorm Warning | OHX | Overton | 28 min |
| Apr 8, 12:25 PM CDT | Tornado Warning | OHX | Giles, Lawrence | 50 min |
| Apr 8, 12:39 PM CDT | Severe Thunderstorm Warning | OHX | Overton | 36 min |
| Apr 8, 12:46 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Wilson | 44 min |
| Apr 8, 1:00 PM CDT | Severe Thunderstorm Warning | OHX | Lincoln | 45 min |
| Apr 8, 1:42 PM CDT | Severe Thunderstorm Warning | OHX | Franklin, Moore | 48 min |
| Apr 8, 1:51 PM CDT | Severe Thunderstorm Warning | OHX | Grundy, Warren | 39 min |
| Apr 8, 1:59 PM CDT | Severe Thunderstorm Warning | OHX | Sequatchie, Van Buren | 31 min |
| Apr 8, 2:08 PM CDT | Severe Thunderstorm Warning | OHX | Bledsoe | 52 min |
| Apr 8, 2:17 PM CDT | Tornado Warning | OHX | Bledsoe, Van Buren | 43 min |
| Apr 8, 5:26 PM CDT | Severe Thunderstorm Warning | OHX | Decatur, Perry, Wayne | 64 min |
| Apr 8, 5:45 PM CDT | Tornado Warning | OHX | Wayne | 50 min |
| Apr 8, 6:00 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis | 45 min |
| Apr 8, 6:21 PM CDT | Severe Thunderstorm Warning | OHX | Maury | 69 min |
| Apr 8, 6:41 PM CDT | Tornado Warning | OHX | Lawrence | 34 min |
| Apr 8, 6:45 PM CDT | Severe Thunderstorm Warning | OHX | Giles | 45 min |
| Apr 8, 6:56 PM CDT | Severe Thunderstorm Warning | OHX | Marshall | 64 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.